Lightning, Emmet
- When
- May 11, 9:45 AM EST
- Where
- Emmet County, Petoskey
- Property damage
- $4,000
- Reported by
- Newspaper
- Coordinates
- 45.370, -84.930
Lightning struck a home, igniting a small roof fire that was brought under control within an hour.
A large area of showers and thunderstorms impacted Northern Michigan for much of the day on the 11th. The storms produced isolated severe weather and excessive rainfall, along with an area of high winds associated with a wake low trailing well behind the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A large area of showers and thunderstorms impacted Northern Michigan for much of the day on the 11th. The storms produced isolated severe weather and excessive rainfall, along with an area of high winds associated with a wake low trailing well behind the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 11, 6:47 AM EST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 747 AM EDT WED MAY 11 2011 .SYNOPSIS.../ISSUED AT 341 AM/ A COUPLE OF WARM DAYS ARE AHEAD FOR NORTHERN MICHIGAN. SOUTHERLY WINDS...AHEAD OF A SLOW MOVING COLD FRONT TO OUR WEST...WILL BRING THE WARM AIR TO THE REGION. WITH HUMIDITY LEVELS ALSO INCREASING... SHOWER AND THUNDERSTORM CHANCES WILL RETURN...ESPECIALLY TONIGHT AND THURSDAY. THE FRONT WILL CROSS THE REGION THURSDAY NIGHT...WITH SOMEWHAT COOLER WEATHER FOR FRIDAY. JZ && .SHORT TERM.../ISSUED AT 722 AM/...TODAY LINE OF THUNDERSTORMS FROM A MCS IS MOVING INTO WESTERN CHIPPEWA AND MACKINAC COUNTIES AND INTO NORTHERN LAKE MICHIGAN. SO HAVE UPDATED E UPPER FOR CATEGORICAL/LIKELY POPS AND PORTIONS OF NW LOWER WITH THE SAME. OTHERWISE, THIS SYSTEM IS SLOWLY RUNNING OUT OF STEAM AND IS EXPECTED TO BEGIN TO FIZZLE THIS MORNING, BEFORE IT GETS MUCH EAST OF I-75. JSL && .LONG TERM.../ISSUED AT 341 AM/...TONIGHT AND BEYOND TONIGHT...IT LOOKS LIKE A SHORTWAVE BREAKS OFF THE PARENT 500 MB LOW HEADING OUT OF COLORADO AND MOVES UP THE RIDGE, FLATTENING IT A BIT AND HELPING TO DRIVE THE NORTHERN SFC LOW TO NORTH OF LAKE SUPERIOR BY 06Z. WITH THE COLD FRONT MOVING CLOSER WITH THIS UPPER AIR SUPPORT, LOOKS LIKE THUNDERSTORMS WILL BREAK OUT AND MOVE ACROSS THE REGION OVERNIGHT. MOST LIKELY A CLUSTER OF THUNDERSTORMS WILL ORGANIZE IN MINNESOTA AND MOVE EAST AS ANOTHER MCS. MODELS EXPECT THAT THIS IMPACT LOCATIONS SOUTH OF WHERE THE CURRENT MCS IS THIS MORNING. SO HAVE GONE WITH LIKELY POPS. THURSDAY...LOOKS LIKE THE THUNDERSTORMS WILL CONTINUE AS THE COLD FRONT LAYS OUT FROM THE SFC LOW NE OF LAKE SUPERIOR. WITH THE GULF MOISTURE STREAMING INTO THE WARM FRONT AND 500 MB RIDGE WHICH SHOULD BE OVER THE FORECAST AREA. THURSDAY NIGHT/FRIDAY...LOOKS LIKE THE 500 MB LOW IN THE CENTRAL PLAINS IS BEGINNING TO FILL AND STAY ALONG THE SUB TROPICAL JET. IT DOESN'T LIFT OUT, BUT INSTEAD CONTINUES TO MOVE EAST INTO THE CENTRAL PLAINS/LOWER MISSOURI VALLEY AND WITH IT, BEGINS TO PULL THE SFC FRONT AND THE SOUTHERN OF THE SFC LOWS WITH IT. THE NORTHERN SFC LOW IS BEGINNING TO FILL AS WELL SO THAT THERE IS A GENERAL TROUGH OF LOW PRESSURE STRETCHED FROM JAMES BAY ACROSS MICHIGAN AND DOWN TO KMCI. THIS WILL LEAVE JUST A CHANCE OF SHOWERS IN E UPPER, AND WITH THE SHOWALTER INDICES RANGING FROM 0C TO -2C FROM NORTH TO SOUTH WILL LEAVE A CHANCE FOR THUNDERSTORMS IN N LOWER. THE SFC TROUGH CONTINUES MOVE TO THE SOUTHEAST AND WITH THE 500 MB LOW NOW SPLITTING INTO TWO. ONE IN MISSOURI AND ONE IN NORTH DAKOTA. A 500 MB RIDGE IS TRYING TO BUILD INTO THE REGION FROM THE NORTH AS WELL. THIS WILL BEGIN TO FORCES THE MORE STABLE AIR SOUTH SO THAT THE CONVECTION WILL BE LIMITED TO THE MOST SOUTHERN OF OUR COUNTIES IN THE AFTERNOON WITH SHOWERS TO THE NORTH. FRIDAY NIGHT...THE GFS HAS SO MUCH QPF, THAT IT LOOKS LIKE IT IS SUFFERING FROM SOME FEED BACK ISSUES ESPECIALLY BY 12Z/SAT. THE ECMWF LOOKS LIKE IT IS A LITTLE CLEANER AND WOULD SUGGEST THAT THE 50 MB RIDGE TO THE NORTH IS BEGINNING TO NOSE INTO THE FORECAST AREA AND DRY OUT E UPPER OVERNIGHT. SATURDAY AND BEYOND...DIDN'T MAKE ANY CHANGES TO THE LONG RANGE AS THE ECMWF IS FOLLOWING ALONG WITH WHAT THE GOING FORECAST IS. ALSO THE GFS IS A LITTLE LAGGING, BUT IS BEGINNING TO DRY THINGS OUT BY SUNDAY MORNING. SO WE WILL GO INTO A COOLER PERIOD AT THE BEGINNING OF NEXT WEEK BEFORE ANOTHER WARM UP BEGINS ABOUT MID NEXT WEEK. JSL && .MARINE.../ISSUED AT 341 AM/ GENERAL SOUTHEAST FLOW EXPECTED ACROSS THE UPPER GREAT LAKES FOR TODAY...THOUGH SOME LOCAL EFFECTS WILL IMPACT WIND DIRECTIONS IN SPOTS (E.G., THROUGH THE STRAITS WHERE WINDS MAY BECOME MORE EASTERLY). WINDS WILL BECOME LIGHTER GOING INTO THURSDAY AS GRADIENT WEAKENS AHEAD OF AN APPROACHING FRONT. JPB/JSL && .AVIATION.../ISSUED AT 722 AM/...VALID FOR 12Z TAFS IN THE SHORT TERM HAVE A TEMPO GROUP FOR THE THUNDERSTORMS THAT ARE EXPECTED TO HIT PLN AND TVC BETWEEN 12Z AND 13Z. OTHERWISE, EXPECTING THAT THIS WILL RUN OUT OF STEAM AND NOT QUITE MAKE IT TO APN DURING THE AFTERNOON. THE MAIN ACTION FOR THE THUNDERSTORMS WILL BE TONIGHT AS THE COLD FRONT BEGINS TO PUSH IN FROM THE WEST OVERNIGHT. JSL && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 927 AM EDT WED MAY 11 2011 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 121630- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 927 AM EDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT AN AREA OF THUNDERSTORMS WILL MOVE ACROSS MUCH OF THE OUTLOOK AREA THIS MORNING. THE MOST NUMEROUS THUNDERSTORM ACTIVITY WILL BE WEST OF A LINE FROM SAINT IGNACE TO GAYLORD TO HOUGHTON LAKE. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH HAIL UP TO ONE INCH AND WINDS UP TO 60 MPH. ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...PRIMARILY WEST OF US 131. ISOLATED SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA THURSDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY BUT SPOTTERS SHOULD RELAY ANY LOCALIZED REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. JK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
952 AM EDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HAIL 1 S MANISTEE 44.23N 86.33W
05/11/2011 M0.50 INCH MANISTEE MI TRAINED SPOTTER
DIME SIZED HAIL.
&&
SCHWARTZSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 1025 AM EDT WED MAY 11 2011 MIZ008-015>019-112030- CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX- INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE... PETOSKEY...CHEBOYGAN...ROGERS CITY...CHARLEVOIX 1025 AM EDT WED MAY 11 2011 ...STRONG WINDS TO FOLLOW LINE OF SHOWERS AND THUNDERSTORMS... AT 1022 AM DOPPLER RADAR AND REGIONAL OBSERVATIONS INDICATED AN AREA OF STRONG WINDS IMMEDIATELY FOLLOWING A LINE OF SHOWERS AND THUNDERSTORMS...WHICH CURRENTLY EXTENDS FROM CHEBOYGAN SOUTHWEST TO BOYNE CITY. WITHIN THESE SHOWERS AND STORMS...GUSTY WINDS TO 40 MPH AND PEA SIZED HAIL IS POSSIBLE. AS THIS LINE OF SHOWERS AND THUNDERSTORMS DEPARTS...WINDS WILL STRENGTHEN TO 20 TO 30 MPH WITH ADDITIONAL GUSTS TO 40 MPH. WINDS WILL SUBSIDE EARLY THIS AFTERNOON. ARNOTT
The NCL Michigan radar (KAPX), 54 km away, was scanning. The volume nearest the first event began at 14:46 UTC.
3 hail, 2 flash flood, 1 lightning, 1 high wind. Local standard time, as filed.
Lightning struck a home, igniting a small roof fire that was brought under control within an hour.
A wake low, trailing well behind a large area of thunderstorms, producing damaging winds near Sault Ste Marie. A gust of 55 mph was measured at Sanderson Field in the Sault. Over two dozen trees were downed along South Mackinac Trail, and scattered trees were downed elsewhere in the area. A tree fell onto a home in the Sault. Several roofs had shingles removed, and two billboards along I-75 sustained heavy damage. A garage and barn were damaged a few miles southeast of the Sault.
Persistent thunderstorms produced periodic, significant street flooding in and near the city of Manistee. A spotter in Manistee measured 4.44 inches of rain from 9 am to 9 pm. Water rose over the curbs of many city streets, and parts of US-31 and M-22 were closed for part of the afternoon.
Training thunderstorms brought excessive rainfall to the Wellston area. A cooperative observer, 1 mile north of Wellston, measured 5.05 inches of rain from 9 am to 9 pm. A considerable amount of standing water developed on area roads, and some were closed for part of the afternoon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315778, 315461, 315463, 315470, 315465, 315480, 315466.